Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 204, NWS North Platte, NE

July 18, 2018Brown County, Keya Paha County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2018, 6:15 PM CDT for Brown County, Keya Paha County, Rock County, Nebraska. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2018, 6:15 PM CDT (23:15 UTC)
Expired
Jul 18, 2018, 7:00 PM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 99 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:25 PM CDTHAIL 1.7512 N Ainsworth, NEMOSTLY PEA SIZE WITH A DECENT AMOUNT OF GOLF BALL SIZE.
Jul 18, 6:56 PM CDTHAIL 1.751 N Long Pine, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 3:43 PM CDTTornado WatchSPC7 hr
Jul 18, 6:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

164 
WUUS53 KLBF 182315
SVRLBF
NEC017-103-149-190000-
/O.NEW.KLBF.SV.W.0204.180718T2315Z-180719T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
615 PM CDT WED JUL 18 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rock County in north central Nebraska...
  Northeastern Brown County in north central Nebraska...
  South central Keya Paha County in north central Nebraska...

* Until 700 PM CDT.

* At 615 PM CDT, a severe thunderstorm was located 10 miles southwest
  of Springview, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ainsworth, Long Pine, Keller Park State Recreation Area, Bobcat
  State Wildlife Management Area, Pine Glen State Wildlife Refuge,
  Antelope Peak and Meadville.

This includes the following highways...
 Highway 183 between mile markers 194 and 209.
 Highway 20 between mile markers 242 and 254.
 Highway 12 between mile markers 38 and 39, and between mile markers
41 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4272 10008 4285 9993 4266 9952 4244 9975
TIME...MOT...LOC 2315Z 309DEG 24KT 4274 9993 

HAIL...1.00IN
WIND...60MPH
 
$$

Buttler
2 follow-up statements
950 
WWUS53 KLBF 182330
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
630 PM CDT WED JUL 18 2018

NEC017-103-149-190000-
/O.CON.KLBF.SV.W.0204.000000T0000Z-180719T0000Z/
Rock NE-Brown NE-Keya Paha NE-
630 PM CDT WED JUL 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN ROCK...NORTHEASTERN BROWN AND SOUTH CENTRAL KEYA
PAHA COUNTIES...

At 629 PM CDT, a severe thunderstorm was located 9 miles north of
Ainsworth, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ainsworth, Long Pine, Keller Park State Recreation Area, Bobcat State
Wildlife Management Area, Pine Glen State Wildlife Refuge, Antelope
Peak and Meadville.

This includes the following highways...
 Highway 183 between mile markers 194 and 209.
 Highway 20 between mile markers 242 and 254.
 Highway 12 between mile markers 38 and 39, and between mile markers
41 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4272 10008 4285 9993 4266 9952 4244 9975
TIME...MOT...LOC 2329Z 307DEG 25KT 4268 9982 

HAIL...1.00IN
WIND...60MPH
 
$$

Buttler
316 
WWUS53 KLBF 182341
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
641 PM CDT WED JUL 18 2018

NEC103-182351-
/O.CAN.KLBF.SV.W.0204.000000T0000Z-180719T0000Z/
Keya Paha NE-
641 PM CDT WED JUL 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KEYA PAHA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4274 9980 4273 9972 4273 9967 4266 9952
      4244 9975 4262 9996 4275 9982
TIME...MOT...LOC 2341Z 309DEG 24KT 4263 9973 

$$

NEC017-149-190000-
/O.CON.KLBF.SV.W.0204.000000T0000Z-180719T0000Z/
Rock NE-Brown NE-
641 PM CDT WED JUL 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN ROCK AND NORTHEASTERN BROWN COUNTIES...

At 641 PM CDT, a severe thunderstorm was located near Long Pine, or 8
miles northeast of Ainsworth, moving southeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ainsworth, Long Pine, Antelope Peak, Keller Park State Recreation
Area and Pine Glen State Wildlife Refuge.

This includes the following highways...
 Highway 183 between mile markers 194 and 207.
 Highway 20 between mile markers 242 and 254.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4274 9980 4273 9972 4273 9967 4266 9952
      4244 9975 4262 9996 4275 9982
TIME...MOT...LOC 2341Z 309DEG 24KT 4263 9973 

HAIL...1.75IN
WIND...60MPH
 
$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:50 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 18, 2:50 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
250 PM CDT Wed Jul 18 2018

.SYNOPSIS...
Issued at 249 PM CDT Wed Jul 18 2018

H5 analysis this morning had a tandem of shortwaves
across the central CONUS. The first over southern Nebraska and a
second over central South Dakota. Another shortwave was located over
western Oklahoma. High pressure remained anchored across the desert
southwest and this feature extended east into far western Texas.
Further east, a persistent trough of low pressure extended from
northern Quebec into New England. At the surface, a mid day analysis
had a surface low roughly over Phillip South Dakota. A weak wind
convergent line extended east southeast, then south into central
Nebraska, or roughly along a line from just east of Winner SD to
east of Broken Bow NE. Winds were southeasterly east of the
convergent line with westerly winds noted west of the line. AS of 2
PM CDT under partly cloudy skies, readings ranged from 80 to 85
degrees.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 249 PM CDT Wed Jul 18 2018

The main forecast challenge lies
in the first 6 to 12 hours of the short term forecast. Already as of
1 PM CDT, an area of steepening low level lapse rates has spread
east along the SD/NEBR border. The nose of these higher lapse rates
was located INVOF Winner South Dakota as of 2 PM CDT per the SPC
meso page. Current satellite imagery has an area of "agitated" Cu
along the SD/NEBR border from Valentine east to Boyd County. This
area is colocated near the nose of the higher lapse rates and INVOF
a surface wind convergence boundary which extends from east of
Winner SD into north central and central Nebraska. ATTM,
thunderstorms are expected to initiate along the SD/NEBR border near
forecast issuance. Wouldn't be surprised if some initiation also
occurs further north possibly as far north as I90 in central SD.
Favorable deep layer shear and the presence of favorable elevated
CAPE, and steep mid level lapse rates, will favor large hail as the
main thunderstorm threat initially. Would expect the tornado threat
to be confined to the northeastern forecast area where the surface
winds are either east southeast or southeast-ie. location where low
level helicities are expected to be most favorable. As this activity
tracks southeast into north central, and central Nebraska this
evening, the severe threat is expected to shift from Hail/wind, to
more of a wind/heavy rain threat. ATTM the greatest threat for
thunderstorms/severe storms appears to reside in the 5 PM CDT to 11
PM CDT time frame, although, convection initiation is expected to
be earlier than that, more during the 3 PM CDT to 5 PM CDT time
frame. Thunderstorms are expected to exit shortly after midnight
with mainly clear skies expected behind the exiting tsras. Was
concerned initially about fog potential overnight, however, with no
support from numerical guidance, will forgo mentioning fog. Much
warmer air will begin to push into the western forecast area on
Thursday as ridging begins to build north and northeast into the
central Rockies/Central Plains. H85 temps by Thursday afternoon,
approach 30 to 32 degrees C in the far southwest. That being said,
fcst highs in the upper 90s remain on track.

.LONG TERM...(Thursday night through Wednesday)
Issued at 249 PM CDT Wed Jul 18 2018

Thursday night through Saturday...The upper level
disturbance, responsible for thunderstorms Tonight, will drift east
into Minnesota and Wisconsin Friday, ending up in Indiana by
Saturday. At the same time, ridging will build into the northern
Rockies then northern plains by Saturday. This will lead to a mainly
dry forecast with highs in the upper 80s to lower 90s.

Saturday night through Wednesday...Beginning Saturday night, a
trough of low pressure aloft will track across southern Canada. Mid
level warm air advection will increase Saturday night from
northeastern Colorado into western Nebraska. This will lead to an
increased threat for thunderstorms Saturday night in the west.
Better chances for showers and thunderstorms will arrive Sunday
night in association with a cold fropa. Low end precipitation
chances will continue into midweek next week. Upper level high
pressure will intensify and move west to the swrn CONUS early next
week. This will place the forecast area in northwesterly flow aloft
with weak upper level disturbances riding this flow from the
northern Rockies, se into the central plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 103 PM CDT Wed Jul 18 2018

The main aviation concern for tonight will be the chance for
another round of showers and thunderstorms. Storms are expected to
remain well north and east of KLBF. AT KVTN, storms will just pass
to the east of the terminal. However, confidence is high enough
that an isolated storm could develop close enough to have an
impact on aviation conditions to allow thunderstorms to be added
to the forecast. Best timing for thunderstorms in the vicinity of
KVTN will between 21Z and 01Z with gusty winds and small hail the
primary threats. A gradual return to VFR conditions behind the
thunderstorms will occur at both sites with clear skies returning
by 10Z Thursday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Kulik
Hazardous weather outlook, Jul 18, 3:40 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
340 PM CDT Wed Jul 18 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-192045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
340 PM CDT Wed Jul 18 2018 /240 PM MDT Wed Jul 18 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms are likely this afternoon and evening north
of a line from Sparks to Burwell. Primary threats will be large
hail, strong winds, and isolated tornadoes. A tornado watch is in
effect until 11 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Additional thunderstorms are possible in the afternoon and evening
Sunday through Wednesday. Severe potential is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening for locations northeast of a line from Sparks to Burwell.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Special weather statement, Jul 18, 5:03 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
503 PM CDT WED JUL 18 2018

NEZ008-009-182245-
Brown NE-Rock NE-
503 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROCK AND
SOUTHEASTERN BROWN COUNTIES UNTIL 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Ainsworth, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hofeld Lake, Raven, Jones Lake and Twin Lakes State Wildlife
Management Area.

This includes Highway 183 between mile markers 157 and 174.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4224 9993 4246 9994 4247 9942 4220 9944
TIME...MOT...LOC 2202Z 272DEG 16KT 4236 9983

Buttler
Special weather statement, Jul 18, 5:36 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
536 PM CDT WED JUL 18 2018

NEZ009-010-028-182315-
Holt NE-Garfield NE-Rock NE-
536 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROCK...SOUTHWESTERN
HOLT AND NORTHEASTERN GARFIELD COUNTIES UNTIL 615 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Amelia, or 26 miles southeast of Bassett, moving east
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Chambers and Amelia.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4219 9930 4239 9925 4239 9869 4207 9877
TIME...MOT...LOC 2236Z 282DEG 19KT 4229 9918

Buttler
Local storm report, Jul 18, 6:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
604 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             7 WSW AMELIA            42.18N 99.09W
07/18/2018  M1.25 INCH       HOLT               NE   TRAINED SPOTTER

&&

RKULIK
Special weather statement, Jul 18, 6:08 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
608 PM CDT WED JUL 18 2018

NEZ006-008-009-190000-
Brown NE-Rock NE-Keya Paha NE-
608 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...NORTHERN
BROWN AND SOUTHWESTERN KEYA PAHA COUNTIES UNTIL 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Norden, or 12 miles west of Springview, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bassett, Long Pine, Keller Park State Recreation Area, Bobcat State
Wildlife Management Area, Pine Glen State Wildlife Refuge, Antelope
Peak, Meadville and North River Trail.

This includes the following highways...
 Highway 183 between mile markers 181 and 210.
 Highway 20 between mile markers 244 and 260.
 Highway 12 between mile markers 33 and 39, and between mile markers
41 and 46.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4274 10013 4289 9998 4265 9944 4243 9966
TIME...MOT...LOC 2308Z 306DEG 24KT 4278 9998

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:21 PM CDTSpecial Weather StatementLBFSheridan54 min
Jul 18, 12:18 AM CDTSpecial Weather StatementLBFSheridan42 min
Jul 18, 12:46 AM CDTSpecial Weather StatementLBFSheridan44 min
Jul 18, 1:19 AM CDTSevere Thunderstorm WarningLBFCherry, Garden, Sheridan41 min
Jul 18, 1:57 AM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Garden, Grant, Sheridan48 min
Jul 18, 2:49 AM CDTSpecial Weather StatementLBFArthur, McPherson56 min
Jul 18, 3:48 AM CDTSpecial Weather StatementLBFKeith42 min
Jul 18, 3:49 AM CDTSpecial Weather StatementLBFGarden41 min
Jul 18, 4:28 AM CDTSpecial Weather StatementLBFDeuel47 min
Jul 18, 4:36 AM CDTSpecial Weather StatementLBFLincoln39 min
Jul 18, 5:14 AM CDTSpecial Weather StatementLBFHayes46 min
Jul 18, 5:16 AM CDTSpecial Weather StatementLBFPerkins44 min
Jul 18, 5:49 AM CDTSpecial Weather StatementLBFHayes41 min
Jul 18, 5:59 AM CDTSevere Thunderstorm WarningLBFHayes46 min
Jul 18, 6:04 AM CDTSpecial Weather StatementLBFChase41 min
Jul 18, 6:53 AM CDTSpecial Weather StatementLBFHayes22 min
Jul 18, 5:03 PM CDTSpecial Weather StatementLBFBrown42 min
Jul 18, 5:23 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha37 min
Jul 18, 5:36 PM CDTSpecial Weather StatementLBFHolt39 min
Jul 18, 5:55 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt15 min
Jul 18, 6:03 PM CDTTornado WarningLBFGarfield, Holt42 min
Jul 18, 6:08 PM CDTSpecial Weather StatementLBFKeya Paha52 min
Jul 18, 6:35 PM CDTSpecial Weather StatementLBFLoup40 min
Jul 18, 6:39 PM CDTSpecial Weather StatementLBFBoyd51 min
Jul 18, 6:48 PM CDTSevere Thunderstorm WarningLBFBrown, Rock46 min
Jul 18, 6:55 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.